Missouri, 2001

Flash Flooding and Hail in Missouri, April 5, 2001

April 5, 2001 · NWS EAX · 21 events in 7 counties and zones

12 hail, 6 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 5, 4:18 AM CST, 8 hours 2 minutes earlier.

Area forecast discussion, Apr 5, 4:18 AM CST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 AM CDT THU APR 5 2001

DUE TO TECHNICAL DIFFICULTIES DURING ZFP PROCESS...WILL ONLY GIVE
THE HIGHLIGHTS AT THIS LATE TIME. TSRA JUST STARTED TO FIRE NORTH OF
IA/MO BORDER AROUND 09Z AND BECAUSE OF THE DELAYED TIMING ON
THIS...HAVE CANCELLED THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR
ENTIRE CWA THRU THIS MORNING.

DECIDED TO BUY THE IDEA THAT THE WARM FRONT TO THE SOUTH OF THE CWA
WOULD SLOWLY MOVE NORTH TODAY AND BRING MAIN TSRA CHCS TO NRN CWA.
MESOETA AND AVN BOTH LEANED TWDS THIS SOLUTION ALSO. HAVE THEREFORE
PLACED THE HIGHEST POPS IN NRN CWA. THERE WAS A SUGGESTION THAT THE
WARM SECTOR WOULD BE CAPPED THIS AFTN. HOWEVER...AS WARM FRONT MOVES
NORTH IT MAY SET OFF A STRAY STORM OR TWO AND DUE TO GREAT
INSTABILITY HAVE DECIDED TO KEEP A LOW POP IN SOUTH OF I70. WARM
FRNT STAYS NEARLY STATIONARY OVERNITE AND HAVE KEPT HIGHER POPS IN
NORTHERN CWA VS SRN.

MADE FEW OTHER CHANGES TO GOING FCST...AS TSRA CHCS CONTINUE INTO
FRIDAY. SVR POSSIBILITY CONTINUES FOR FRIDAY. DID PULL CHCS ON
SATURDAY AS IT LOOKS LIKE CONVECTION WILL BE EAST OF HERE BY
MORNING.

.EAX...NONE.

LVQ

In the hours before

Special weather statement, Apr 5, 11:41 AM CST, 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT THU APR 5 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...

FORECAST: THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST KANSAS AND
NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON. SOME OF THESE
STORMS COULD BECOME SEVERE POSSIBLY PRODUCING LARGE HAIL AND
DAMAGING WINDS.

DISCUSSION: A WARM FRONT ACROSS NORTHERN KANSAS AND NORTHERN
MISSOURI WILL SERVE AS A FOCAL POINT FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. VERY WARM...HUMID AIR WILL COUPLE WITH
AN UPPER LEVEL STORM SYSTEM TO HELP PRODUCE AN UNSTABLE ATMOSPHERE.
THE CURRENT WIND FIELD AT THE SURFACE AND ALOFT SUPPORT THE
POSSIBILITY THAT SOME STORMS COULD ROTATE. THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

OUTLOOK:  AN OUTBREAK OF SEVERE WEATHER IS LIKELY LATE FRIDAY
AFTERNOON AND FRIDAY EVENING AS AN UPPER LEVEL STORM SYSTEM CROSSES
THE PLAINS.  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND THE
BEGINNING OF THE WORK WEEK.

18
2
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 6 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Atchison

When
April 5, 12:20 PM CST
Where
Atchison County, Rockport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -95.517

Hail, Atchison

When
April 5, 12:45 PM CST
Where
Atchison County, Westboro
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -95.317

Hail, Worth

When
April 5, 2:15 PM CST
Where
Worth County, Sheridan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -94.617

Hail, Worth

When
April 5, 2:34 PM CST
Where
Worth County, Grant City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -94.417

Thunderstorm Wind, Harrison

When
April 5, 3:00 PM CST
Where
Harrison County, Eagleville
Measured
75 kt (86 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.467, -93.983

Public reported 3/4 inch hail and a tractor trailer turned over 7 miles south of the Iowa border.

Thunderstorm Wind, Mercer

When
April 5, 3:30 PM CST
Where
Mercer County, 10 mi N of Princeton
Reported by
LAW ENFORCEMENT
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Law enforcement reported roof blown off a shed and 1.5 inch diameter hail.

Hail, Mercer

When
April 5, 3:44 PM CST
Where
Mercer County, Mercer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -93.533

Hail, Putnam

When
April 5, 4:25 PM CST
Where
Putnam County, 8 mi E of Lucerne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -93.133

Hail, Sullivan

When
April 5, 4:25 PM CST
Where
Sullivan County, Newtown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -93.333

Thunderstorm Wind, Sullivan

When
April 5, 4:45 PM CST
Where
Sullivan County, Green City
Reported by
LAW ENFORCEMENT
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Law enforcement reported nickel sized hail and tree limbs greater than 6 inches in diameter broken.

Thunderstorm Wind, Putnam

When
April 5, 4:59 PM CST
Where
Putnam County, 4 mi SE of Lucerne
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -93.233

Law enforcement reported power poles snapped off on highway K.

Hail, Adair

When
April 5, 5:00 PM CST
Where
Adair County, 5 mi NW of Connelsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -92.767

Law enforcement reported one inch hail and tree limbs larger than 6 inches in diameter down.

Hail, Sullivan

When
April 5, 5:00 PM CST
Where
Sullivan County, Pollock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -93.083

Thunderstorm Wind, Putnam

When
April 5, 5:05 PM CST
Where
Putnam County, 12 mi W of Unionville
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -93.233

Law enforcement reported windows blown out of a residence.

Hail, Sullivan

When
April 5, 5:10 PM CST
Where
Sullivan County, Green Castle
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -92.883

Hail, Adair

When
April 5, 5:18 PM CST
Where
Adair County, Kirksville
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.200, -92.583

Thunderstorm Wind, Adair

When
April 5, 5:23 PM CST
Where
Adair County, Kirksville
Reported by
BROADCAST MEDIA
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Law enforcement reported one inch hail and wind gusts to 65 mph.

Hail, Adair

When
April 5, 5:35 PM CST
Where
Adair County, Sublette
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -92.567

Flash Flood, Adair

When
April 5, 5:57 PM CST to 8:57 PM CST
Where
Adair County, 3 mi N of Kirksville
Reported by
LAW ENFORCEMENT
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Several county roads impassable due to high water.

Flash Flood, Sullivan

When
April 5, 6:00 PM CST to 9:00 PM CST
Where
Sullivan County, Green City
Reported by
BROADCAST MEDIA
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Law enforcement reported many roads in the county under water.

Flash Flood, Adair

When
April 5, 9:00 PM CST to 11:59 PM CST
Where
Adair County, Kirksville
Reported by
LAW ENFORCEMENT
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Over 3 inches of rain resulted in several roads becoming impassable in Kirksville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243204, 5243205, 5243217, 5243218, 5243206, 5243207, 5243208, 5243209, 5243212, 5243213, 5243210, 5243198, 5243214, 5243211, 5243215, 5243199, 5243200, 5243201, 5243202, 5243216, 5243203.